Arizona, 2015

Funnel Cloud in Arizona, June 5, 2015

June 5, 2015 · NWS FGZ · 1 event in 1 county or zone

Several funnel clouds were seen northwest of Winslow in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Several funnel clouds were seen northwest of Winslow in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 5, 3:00 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 5, 3:00 PM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST FRI JUN 5 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL
INTERACT WITH MOISTURE ACROSS ARIZONA TO GENERATE SCATTERED SHOWERS
AND THUNDERSTORMSTHIS AFTERNOON THROUGH SATURDAY. SHOWERS AND STORMS
WILL BE MOST NUMEROUS ACROSS EASTERN ARIZONA. A DRIER AND WARMER AIR
MASS IS EXPECTED TO MOVE ACROSS THE AREA ON SUNDAY AND MONDAY BEFORE
UNSETTLED CONDITIONS DEVELOP AGAIN BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...THE CURRENT FORECAST APPEARS ON TRACK. TROPICAL
MOISTURE IS STREAMING ACROSS ARIZONA AND THE COMBINATION OF DAYTIME
HEATING AND DYNAMICS RELATED TO LOW PRESSURE OVER SOUTHERN
CALIFORNIA WAS RESULTING IN SHOWERS AND THUNDERSTORMS, ESPECIALLY
FROM BLACK CANYON CITY TO PAGE EASTWARD. STEADY SHOWER ACTIVITY HAS
BEEN OBSERVED FROM PAYSON NORTHWARD ACROSS THE EASTERM MOGOLLON RIM.
THERE STILLE IS THE POTENTIAL FOR A FEW THUNDERSTORMS BECOMING
SEVERE. THIS AFTERNOON AND OVERNIGHT SO STAY IN TOUCH.

FURTHER DESTABILIZATION SHOULD OCCUR THIS AFTERNOON WITH ENOUGH
DAYTIME HEATING IN THE PRESENCE OF GRADUAL COOLING ALOFT FROM THE
APPROACHING LOW. THUS EXPECT AN INCREASE IN THUNDERSTORM ACTIVITY
LATER THIS AFTERNOON AND INTO THE EVENING, FAVORING AREAS FROM
PAYSON TO GRAND CANYON EAST. IN ADDITION TO MOISTURE AND
INSTABILITY, THE WIND SHEAR PROFILE ALOFT WILL FAVOR THE DEVELOPMENT
OF A FEW ORGANIZED STRONG TO POSSIBLY SEVERE STORMS THROUGH SATURDAY
MORNING. THE THREAT LOOKS GREATEST FROM THE MOGOLLON RIM NORTHWARD
TO THE FOUR CORNERS AND UTAH BORDER WITH QUARTER SIZE HAIL AND WINDS
UP TO 60 MPH BEING THE MAIN THREATS.

THE UPPER LOW WILL MOVE INTO SOUTHERN NEVADA ON SATURDAY WITH DRIER
AIR PUSHING EASTWARD AND DECREASING SHOWER AND THUNDERSTORM
ACTIVITY THROUGH THE DAY. SUNDAY AND MONDAY WILL BE MOSTLY DRY
WITH THE EXCEPTION OF CONTINUED RAIN CHANCES IN THE WHITE
MOUNTAINS.

ADDITIONAL MOISTURE FROM TROPICAL SYSTEM BLANCA MOVES INTO
SOUTHERN ARIZONA EARLY NEXT WEEK KEEPING LOW CHANCES FOR SHOWERS
OR STORMS IN SOUTHERN PORTIONS OF THE FORECAST AREA. IT DOESN'T
APPEAR TO GET PULLED NORTH UNTIL POSSIBLY WEDNESDAY OF NEXT WEEK
WHEN YET ANOTHER PACIFIC TROUGH MOVES THROUGH THE REGION.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS NORTHERN ARIZONA
THROUGH SATURDAY. EXPECT PERIODS OF MVFR TO IFR CIGS AND VIS ACROSS
MUCH OF THE REGION. A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
UP TO 1 INCH HAIL AND ERRATIC AND GUSTY WINDS NEAR 50KTS. BY
SATURDAY AFTERNOON CONVECTIVE ACTIVITY WILL GRADUALLY DIMINISH FROM
WEST TO EAST. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A TROUGH TO THE WEST AND TROPICAL MOISTURE MOVING IN
FROM THE SOUTH WILL CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS
THROUGH THE OVERNIGHT HOURS. A FEW OF THESE STORMS MAY BECOME SEVERE
WITH UP TO 1 INCH HAIL AND WIND GUSTS AS HIGH AS 60 MPH. ON
SATURDAY...DRIER AIR WILL FILTER INTO ARIZONA FROM THE
WEST...CAUSING A GRADUAL DECREASE IN SHOWER AND THUNDERSTORM
ACTIVITY.

MONDAY THROUGH WEDNESDAY...TEMPERATURES WILL TREND WARMER AS DRIER
AIR MOVES INTO NORTHERN ARIZONA. WHILE ENOUGH MOISTURE WILL LINGER
OVER THE WHITE MOUNTAINS FOR SCATTERED SHOWERS AND STORMS EACH DAY.
DEW POINTS TREND HIGHER ON WEDNESDAY WITH HIGHER CHANCES FOR SHOWERS
AND STORMS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCCOLLUM
AVIATION...BOHLIN
FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 5, 4:00 AM MST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST FRI JUN 5 2015

AZZ004>018-037>040-060700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
400 AM MST FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY STRONG LOW PRESSURE OVER SOUTHERN CALIFORNIA WILL
INTERACT WITH INCREASED MOISTURE ACROSS NORTHERN ARIZONA TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. ACTIVITY IS EXPECTED TO BE MOST NUMEROUS EAST OF A
PAYSON TO GRAND CANYON LINE. IN ADDITION...STRONG VERTICAL WIND
SHEAR WILL LEAD TO THE POTENTIAL FOR SOME STRONG TO POSSIBLY
SEVERE STORMS FROM THIS AFTERNOON THROUGH SATURDAY MORNING. THIS
THREAT LOOKS GREATEST FROM THE MOGOLLON RIM NORTH TO THE FOUR
CORNERS REGION AND UTAH BORDER. WIND GUSTS IN EXCESS OF 60 MPH
AND HAIL IN EXCESS OF 1.0 INCH IN DIAMETER ARE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PRESSURE MOVES INTO NEVADA ON SATURDAY WITH DRIER AIR
SPREADING EASTWARD AND DECREASING SHOWERS AND STORMS THROUGH THE
DAY. DRIER CONDITIONS RETURN SUNDAY THROUGH EARLY NEXT
WEEK...THOUGH THERE IS POTENTIAL FOR ADDITIONAL MOISTURE OF
TROPICAL ORIGIN TO IMPACT NORTHERN ARIZONA BY THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 77 km away, was scanning. The volume nearest the first event began at 02:51 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Coconino

When
June 5, 7:50 PM MST to 8:10 PM MST
Where
Coconino County, 58.35 mi WNW of Rice
Reported by
Public
Coordinates
35.201, -110.841

Several funnel clouds were seen coming out of one cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590608.